MAUDE Adverse Event Report: REFER TO SECTION H10 ULTIPAQ 10 SR, 2.5MMX6CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 ULTIPAQ 10 SR, 2.5MMX6CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number FSR10025620
Medical Device Problem Codes Separation Failure (2547); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Initial reporter occupation: business development & sales manager.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).The product is available for evaluation and testing; however, it has not been received to date (which is indicated as "other").Additional information will be submitted within 30 days of receipt.The company is seeking this information through the event investigation.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2019-00868.
 
Event or Problem Description
A report was received that during a coil embolization, the 2.5mm x 6cm ultipaq 10 (fsr10025620/c27367) and 3mm x 4cm cashmere 14 (crc14030430/s10171) coils could not be deployed.The coils were removed easily without the need for additional intervention.The coils were replaced, and the procedure was completed successfully.The surgery was not delayed due to the event.No patient complications occurred as a result of the event.The products will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).The purpose of this mdr submission is to report that the product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.No non-conformances related to the reported complaint condition were identified.Additional information will be submitted within 30 days of receipt.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2019-00867 & 3008114965-2019-00868.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information received indicated that there was resistance/friction encountered as the coils were advanced through the microcatheter and the coils were unable to be deployed.The coils were successfully removed from the patient without need for additional intervention.The embolic coils were still attached to the delivery system when removed, but the embolic coils appeared damaged upon removal.The user did not apply undue force when handling the devices.The size and brand of the concomitant microcatheter was not reported.Prior to these coils, other coils were able to be advanced through the same microcatheter without resistance.No further information could be obtained.Device code - remove "separation failure" (2547) as the reported issues were resistance/friction, deployment difficulty, and coil damage, not that the coils failed to detach.The product has been shipped for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2019-00868.
 
Additional Manufacturer Narrative
(b)(4).It was reported that during a coil embolization, there was resistance/friction encountered when the 2.5mm x 6cm ultipaq 10 (b)(4) and 3mm x 4cm cashmere 14 (b)(4) were advanced through the unspecified microcatheter and the coils were unable to be deployed.The coils were removed successfully from the patient without the need for additional intervention.The embolic coils were reportedly still attached to the delivery system when removed, but the embolic coils appeared damaged.The coils were replaced, and the procedure was completed successfully.The surgery was not delayed due to the event.No patient complications occurred as a result of the event.The products will be returned for evaluation.No further information was provided.The user did not apply undue force when handling the devices.Prior to these coils, other coils were able to be advanced through the same microcatheter without resistance.No further information could be obtained.A non-sterile 2.5mm x 6cm ultipaq 10 was received inside of a pouch.Upon receipt of the complaint device, visual inspection was conducted.The hub connector was found undamaged.The device positioning unit (dpu) core wire was found kinked at 25cm from the proximal end of the device.The resheathing tool was found broken in two locations, but the v-notch of the resheathing tool was undamaged.The introducer was found completely unzipped and without damage.The embolic coil was detached from the dpu and was not returned.There were no other visual anomalies observed during the visual inspection.The device was then examined under a microscope.The v-notch of the resheathing tool was confirmed to be undamaged.The distal outer sheath had been softened, indicating that the resistance heating (rh) coil had been heated and the detachment process had been initiated, and the embolic coil was not attached.The device was connected to multimeter and the resistance was measured within specification.The device was then connected to a lab detachment control box (dcb) and standard connecting cable.The dcb power was turned on and the system ready light illuminated.Advancement through a lab microcatheter could not be tested due to the condition of the returned device.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.No non-conformances related to the reported complaint condition were identified.The customer report of resistance/friction during advancement through the microcatheter and deployment difficulty could not be evaluated due to the condition of the returned device.Since the embolic coil was detached from the dpu, the dpu core wire was kinked, and the resheathing tool was broken, advancement through a microcatheter could not be tested.The customer report of embolic coil damage could not be confirmed since the embolic coil was detached from dpu and was not returned.The state of the returned device is consistent with the device having been heated.This differs from the complainant¿s indication that detachment had not been attempted.The exact circumstances surrounding the observed detachment cannot be determined based on the condition of the returned device.The broken resheathing tool and kink in the dpu core wire are indicative of the application of excessive force, possibly in an attempt to overcome resistance.100% of devices are inspected for damage at quality control (qc) final inspection.Thus, it is very unlikely that the device left the manufacturing facility with the observed damage.Functional testing could not be performed to determine potential causes of the resistance during advancement and deployment difficulty.Resistance/friction, deployment difficulty, and coil damage are known potential failures associated with the use of the device.The instructions for use (ifu) contains several cautions relating to these situations, including instructions for troubleshooting the situations should they be encountered during use.The ifu states the following: ¿if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.If the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.¿ neither the device history record review nor the product analysis suggests that the reported failures could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the sample article; however, it is possible that procedural and handling factors, including device manipulation and interaction with the concomitant microcatheter, may have contributed to the reported failures and damages noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2019-00867 & 3008114965-2019-00868.

Brand Name
ULTIPAQ 10 SR, 2.5MMX6CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key8241668
Report Number3008114965-2019-00867
Device Sequence Number1929084
Product Code KRD
UDI-Device Identifier00878528001584
UDI-Public00878528001584
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K022420
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2019
Device Catalogue NumberFSR10025620
Device Lot NumberC27367
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2019
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer01/30/2019
02/20/2019
03/15/2019
Initial Report FDA Received Date01/11/2019
Supplement Report FDA Received Date02/15/2019
03/06/2019
03/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1